North Carolina, 2012

Tornado in North Carolina, March 2, 2012

March 2, 2012 · NWS MRX · 1 event in 1 county or zone

A deepening low pressure system moved northeast from the Mid Mississippi Valley through the Great Lakes initially driving a warm front northward through the Southern Appalachian region through the afternoon. The associated cold front swept across the area late Friday night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A deepening low pressure system moved northeast from the Mid Mississippi Valley through the Great Lakes initially driving a warm front northward through the Southern Appalachian region through the afternoon. The associated cold front swept across the area late Friday night. A one hundred knot upper level jet positioned over a 50 knot low level jet resulted in a strongly sheared environment. The intense shear and moderate instability produced an atmosphere conducive to long-lived, discrete, supercell thunderstorms across the region. One of these storms moved across Southwest North Carolina producing an EF-2 tornado in Murphy during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 2, 6:56 PM EST, 48 minutes earlier.

Area forecast discussion, Mar 2, 6:56 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
656 PM EST FRI MAR 2 2012

.AVIATION...WARM FRONT OVER NORTHEAST TENNESSEE WITH COLD FRONT NOW
MOVING INTO MIDDLE TENNESSEE. SEVERE THUNDERSTORMS WILL CONTINUE
OVER EAST TN THE NEXT FEW HOURS. STRONG WINDS...HEAVY RAIN AND HAIL
POSSIBLE AT TYS AND CHA WITH THUNDERSTORMS. WILL ALSO SEE A WIND
SHIFT FROM SOUTH TO WEST BEHIND THE FRONT LATE THIS EVENING OR BY
ABOUT 6Z...A LITTLE LATER AT TRI. WILL GO WITH PREDOMINATELY VFR
CONDITIONS UNTIL THE COLD FRONT MOVES THROUGH BUT LOWER CONDITIONS
ARE POSSIBLE WITH THE STRONGER STORMS. LOWER CEILINGS FOR A FEW
HOURS WITH FRONT AND THEN IMPROVING BY ABOUT 12Z SATURDAY.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH UNTIL 4 AM EST SATURDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...FLOOD WATCH UNTIL 4 AM EST /3 AM CST/ SATURDAY FOR THE FOLLOWING
     ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...
     BRADLEY...CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...
     EAST POLK...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...
     HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...MARION...
     MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
     GREENE...SOUTHEAST MONROE...SULLIVAN...UNICOI...UNION...
     WASHINGTON TN...WEST POLK.

     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...UNICOI.

VA...FLOOD WATCH UNTIL 4 AM EST SATURDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

TD
Hazardous weather outlook, Mar 2, 1:14 PM EST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
114 PM EST FRI MAR 2 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-031815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
114 PM EST FRI MAR 2 2012 /1214 PM CST FRI MAR 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WARM FRONT LIFTED NORTHEAST THROUGH MUCH OF SOUTHEAST TENNESSEE
AND MOST OF THE CUMBERLAND PLATEAU...LATE THIS MORNING AND EARLY
AFTERNOON. ISOLATED TO SCATTERED STRONG TO SEVERE STORMS HAD
DEVELOPED IN THE VERY WARM AND MOIST AIRMASS BEHIND THE WARM FRONT.
THE THREAT OF DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES
WILL CONTINUE FOR THE REST OF THE AFTERNOON.

LATER THIS EVENING AND OVERNIGHT...A SQUALL LINE OF STRONG TO
SEVERE STORMS IS EXPECTED ALONG OR AHEAD OF THE COLD FRONT. THIS
SQUALL LINE IS EXPECTED TO QUICKLY RACE EASTWARD ACROSS THE
TENNESSEE RIVER VALLEY LATE THIS EVENING...BRINGING WIDESPREAD
DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ACROSS THE SOUTHERN
APPALACHIAN REGION. LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE
AGAIN WITH THESE STORMS.

WINDY CONDITIONS WILL AFFECT THE HIGHER TERRAIN AREAS...AND A FLOOD
WATCH IS ALSO IN EFFECT FOR THE REGION THROUGH 4AM EST SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

COLDER AIR WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION FOR THIS
WEEKEND...WITH AN UPPER LEVEL DISTURBANCE DROPPING SOUTHEASTWARD
FROM THE OHIO VALLEY ON SUNDAY AND SUNDAY NIGHT. THIS SYSTEM COULD
PRODUCE LIGHT SNOWFALL ACCUMULATIONS OVER SOUTHWEST VIRGINIA AND
NORTHEAST TENNESSEE ON SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS STRONGLY NEEDED THIS AFTERNOON AND EVENING...
AND POSSIBLY JUST BEYOND MIDNIGHT.

TG

In the hours before

Local storm report, Mar 2, 6:52 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
652 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          CHATTANOOGA             35.07N 85.26W
03/02/2012                   HAMILTON           TN   PUBLIC

            PUBLIC REPORTED A TORNADO OUTSIDE OF CHATTANOOGA ON
            INTERSTATE I-24.

&&
Local storm report, Mar 2, 6:55 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
655 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             CHATTANOOGA             35.07N 85.26W
03/02/2012  E1.75 INCH       HAMILTON           TN   NWS EMPLOYEE

&&
Local storm report, Mar 2, 7:01 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
701 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             3 W OOLTEWAH            35.06N 85.14W
03/02/2012  E1.25 INCH       HAMILTON           TN   PUBLIC

&&
Local storm report, Mar 2, 7:06 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
706 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             CHATTANOOGA             35.07N 85.26W
03/02/2012  E2.50 INCH       HAMILTON           TN   PUBLIC

            TENNIS BALL SIZE HAIL ON HIGHWAY 27 IN CHATTANOOGA.

&&
Local storm report, Mar 2, 7:25 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
725 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             PIGEON FORGE            35.79N 83.56W
03/02/2012  E0.50 INCH       SEVIER             TN   AMATEUR RADIO

&&
Local storm report, Mar 2, 7:44 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
744 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     HAIL             HONAKER                 37.02N 81.98W
03/02/2012  E0.75 INCH       RUSSELL            VA   EMERGENCY MNGR

1109 AM     HAIL             WEBER CITY              36.62N 82.56W
03/02/2012  E1.00 INCH       SCOTT              VA   TRAINED SPOTTER

1204 PM     TSTM WND DMG     1 W WHITWELL            35.20N 85.54W
03/02/2012                   MARION             TN   EMERGENCY MNGR

            RV BLOWN OVER.

1210 PM     HAIL             JASPER                  35.06N 85.63W
03/02/2012  E1.00 INCH       MARION             TN   PUBLIC

1212 PM     HAIL             JASPER                  35.06N 85.63W
03/02/2012  E0.25 INCH       MARION             TN   EMERGENCY MNGR

1240 PM     TSTM WND DMG     HARRISON                35.13N 85.15W
03/02/2012                   HAMILTON           TN   EMERGENCY MNGR

            NUMEROUS TREES DOWN. DOCK AND BOATS DAMAGED. NUMEROUS
            HOMES WITH DAMAGE.

1240 PM     TSTM WND DMG     6 NW PHILADELPHIA       35.74N 84.48W
03/02/2012                   ROANE              TN   911 CALL CENTER

            TREES AND POWER LINES DOWN.

1250 PM     TORNADO          OOLTEWAH                35.06N 85.09W
03/02/2012                   HAMILTON           TN   TRAINED SPOTTER

            POSSIBLE TORNADO. TORNADO SPOTTED JUST WEST OF INTERSTATE
            75 ON HUNTER RD.

1255 PM     TSTM WND DMG     3 E CLEVELAND           35.18N 84.81W
03/02/2012                   BRADLEY            TN   TRAINED SPOTTER

            HOMES DAMAGED AND NUMEROUS TREES DOWN IN THE PROSPECT
            COMMUNITY.

0100 PM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
03/02/2012                   BRADLEY            TN   TRAINED SPOTTER

            SEVERAL TREES DOWN. TRAMPOLINE IN A TREE. POWER LINES
            DOWN

0105 PM     TORNADO          CLEVELAND               35.18N 84.87W
03/02/2012                   BRADLEY            TN   EMERGENCY MNGR

            *** 6 INJ *** EMERGENCY MANAGER REPORTS 100 HOMES DAMAGED
            AND SEVERAL BUSINESSES DAMAGED

0130 PM     TORNADO          7 WSW ETOWAH            35.30N 84.64W
03/02/2012                   MCMINN             TN   TRAINED SPOTTER

            POSSIBLE TORNADO. TORNADO SPOTTED NEAR DELANO.

0133 PM     HAIL             ETOWAH                  35.33N 84.53W
03/02/2012  E1.00 INCH       MCMINN             TN   TRAINED SPOTTER

0140 PM     TORNADO          4 SW ETOWAH             35.29N 84.58W
03/02/2012                   MCMINN             TN   PUBLIC

            SEVERE DAMAGE TO A HOME INCLUDING WINDOWS BROKEN AND
            COLLAPSED GARAGE. SEVERAL LARGE TREES AND POWER LINES
            REPORTED DOWN.

0154 PM     TORNADO          TELLICO PLAINS          35.37N 84.30W
03/02/2012                   MONROE             TN   DEPT OF HIGHWAYS

            NUMEROUS TREES DOWN...MAJOR DAMAGE TO MOBILE
            HOMES...NUMEROUS HOUSES DAMAGED.

0348 PM     HAIL             3 N DUNLAP              35.42N 85.39W
03/02/2012  E0.50 INCH       SEQUATCHIE         TN   911 CALL CENTER

0412 PM     HAIL             PIKEVILLE               35.61N 85.20W
03/02/2012  E0.88 INCH       BLEDSOE            TN   911 CALL CENTER

0506 PM     HAIL             KINGSTON                35.87N 84.51W
03/02/2012  E0.25 INCH       ROANE              TN   PUBLIC

            PEA SIZED HAIL IN KINGSTON.

0524 PM     HAIL             OAK RIDGE               35.96N 84.30W
03/02/2012  E0.25 INCH       ROANE              TN   PUBLIC

            PEA SIZED HAIL NEAR ORNL IN OAK RIDGE.

0545 PM     TORNADO          DAYTON                  35.49N 85.01W
03/02/2012                   RHEA               TN   BROADCAST MEDIA

            A DOUBLE-WIDE TRAILOR WAS PULLED OFF ITS FOUNDATION AND
            FLIPPED.

0600 PM     HAIL             3 SW JASPER             35.03N 85.67W
03/02/2012  E2.75 INCH       MARION             TN   EMERGENCY MNGR

0600 PM     HAIL             SOUTH PITTSBURG         35.02N 85.71W
03/02/2012  E1.00 INCH       MARION             TN   NWS EMPLOYEE

            QUARTER SIZE HAIL IN SOUTHS PITTSBURG.

0605 PM     HAIL             JASPER                  35.06N 85.63W
03/02/2012  E0.25 INCH       MARION             TN   EMERGENCY MNGR

            PEA SIZED HAIL IN JASPER.

0606 PM     HAIL             JASPER                  35.06N 85.63W
03/02/2012  E1.75 INCH       MARION             TN   TRAINED SPOTTER

            SPOTTER REPORTED GOLFBALL-SIZE HAIL AT THE GRANDVIEW
            MEDICAL CENTER.

0608 PM     HAIL             JELLICO                 36.58N 84.13W
03/02/2012  E1.75 INCH       CAMPBELL           TN   PUBLIC

            GOLF BALL SIZE HAIL IN DOWNTOWN JELLICO.

0612 PM     HAIL             NIOTA                   35.51N 84.55W
03/02/2012  E0.75 INCH       MCMINN             TN   AMATEUR RADIO

            DIME SIZE HAIL IN NIOTA.

0630 PM     HAIL             RED BANK                35.11N 85.29W
03/02/2012  E1.00 INCH       HAMILTON           TN   PUBLIC

0630 PM     TORNADO          CHATTANOOGA             35.07N 85.26W
03/02/2012                   HAMILTON           TN   PUBLIC

            PUBLIC REPORTED A TORNADO OUTSIDE OF CHATTANOOGA ON
            INTERSTATE I-24.

0631 PM     HAIL             CHATTANOOGA             35.07N 85.26W
03/02/2012  E1.75 INCH       HAMILTON           TN   NWS EMPLOYEE

0636 PM     HAIL             CHATTANOOGA             35.07N 85.26W
03/02/2012  E2.50 INCH       HAMILTON           TN   PUBLIC

            TENNIS BALL SIZE HAIL ON HIGHWAY 27 IN CHATTANOOGA.

0643 PM     HAIL             3 W OOLTEWAH            35.06N 85.14W
03/02/2012  E1.25 INCH       HAMILTON           TN   PUBLIC

0718 PM     HAIL             PIGEON FORGE            35.79N 83.56W
03/02/2012  E0.50 INCH       SEVIER             TN   AMATEUR RADIO

&&

The radar

The Knoxville radar (KMRX), 143 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Cherokee

When
March 2, 7:44 PM EST to 8:16 PM EST
Where
Cherokee County, 1.27 mi NW of Postell to 3.83 mi ENE of Peachtree
Rating
EF2
Path length
21.5 mi
Path width
400 yd
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
35.094, -84.264

An EF-2 tornado with maximum wind speeds around 120 mph produced a damage path|21.5 miles long and 400 yards wide. The tornado track extended across almost the entire county and damaged the northern part of Murphy. The storm destroyed five homes and five businesses. The number of structures affected totaled one hundred eighteen. In Murphy, a Feed Store and two rows of commercial storage units were destoyed. Also, a shopping strip with a Sherwin-Williams store suffered heavy damage.

Surprisingly there were no injuries reported despite the heavy damage and long track.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyThe tornado archive for North Carolina, 2012Warnings in North Carolina, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366756.